Alert archive / New York / Special Weather Statements in 2016
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at May 27, 2016, 12:41 PM EDT for Wayne County, New York. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2016, 12:41 PM EDT (16:41 UTC)
- Expired
- May 27, 2016, 1:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Buffalo, NY
County Wayne County, NY
The radar
The Ft Drum radar (KTYX), 132 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
534
WWUS81 KBUF 271641
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1241 PM EDT FRI MAY 27 2016
NYZ003-004-271715-
WAYNE-MONROE-
1241 PM EDT FRI MAY 27 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE AND EAST CENTRAL
MONROE COUNTIES...
AT 1238 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WEBSTER...
MOVING NORTHEAST AT 15 MPH.
HALF INCH HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
IRONDEQUOIT...EAST ROCHESTER...WEBSTER...FAIRPORT...ONTARIO...PENFIELD...
WILLIAMSON...MARION AND SODUS.
OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4304 7745 4323 7755 4332 7733 4333 7714
4331 7697 4334 7691 4335 7683 4325 7680
TIME...MOT...LOC 1638Z 244DEG 13KT 4319 7735
$$
WELCHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 27, 11:10 AM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 27, 11:10 AM EDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1110 AM EDT FRI MAY 27 2016 .SYNOPSIS... High pressure anchored off the Southeast Coast will combine with persistent low pressure over the center of the country to keep a feed of warm humid air in place through the bulk of the long holiday weekend. The mid summer warmth will fuel some widely separated showers and thunderstorms away from the lakes today...then this activity will gradually increase each day through Monday. && .NEAR TERM /THROUGH TONIGHT/... Temperature and humidity levels continue to rise this morning as we are on our way to another summer day across our region today. This is due to warm advection thanks to strong ridging centered off the Southeast Coast. 850mb temps of 17C per 12z BUF RAOB will encourage afternoon temperatures to climb into the mid 80s F. While local lake breezes will hold temps in the 70s within a mile of so of the lakes (including downtown Buffalo)...the other end of the spectrum will include max temps within a degree or two of 90 in the normally warmer Genesee Valley and some of the Srn Tier valleys. The potential for midday and afternoon convection will play a big role in whether these latter areas can reach close to 90. Speaking of convection...there will once again be the risk for widely separated showers and thunderstorms during the midday and afternoon. While an unstable atmosphere is already in place with daybreak MLCAPEs in the vcnty of 100-200 j/kg...plenty of diurnal heating will send these values rocketing to 1500-2000 j/kg by early afternoon. Working against widespread convection will be a burgeoning H5 ridge over the region. This will leave mesoscale processes in charge of triggering any storms...so like yesterday... yesterday (Thurs)...any convection will be found well inland from the lakes. The trigger for any thunderstorm activity will once again come from a lake breeze boundary off Lake Erie...that will gradually push east/northeast from the Chautauqua ridge during the midday and afternoon. Given the light flow up through 20k ft and a 'skinny' CAPE profile...any convection should remain below severe limits with only a small chance for isolated pea sized hail and wind gusts to 35 kts. Given PWAT values that will approach 1.5"...there will be a greater chance for slow moving downpours that could produce a half inch soaking for a given area. The remainder of the region will experience partly to mostly sunny skies. Any remaining showers or thunderstorms over the Finger Lakes or Southern Tier early this evening will quickly subside with the setting sun...as a stabilizing environment and greatly weakened lake breeze boundary will allow for fair weather to prevail. Otherwise a fair warm night will be found over Western and North Central New York with the mercury only settling into the low to mid 60s. These values will be more typical of those found in July or early August. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... An upper level ridge will extend from Bermuda to the Lower Great Lakes Region during the weekend. This will bring mid-summers warmth and a persistent but small chance for showers and thunderstorms to our region during the holiday weekend. The big story for the weekend will be the early season heat, which will approach record levels on Saturday. Highs will range from the mid 80s to the lower 90s inland of the lake breeze on Saturday, with Sunday just a few degrees cooler. Dew points will be in the mid to upper 60s which will result in muggy conditions and limit cooling overnight. The best chance for showers and thunderstorms will be during the afternoon and early evening hours when daytime heating helps destabilize the atmosphere. The combination of boundary layer moisture and heating will result in fairly impressive instability with NAM/GFS BUFKIT showing afternoon CAPES climbing over 1500 J/Kg inland of the lake breeze. Despite this instability, upper level ridging will limit large scale lift. Lacking a focus, expect diurnally driven thunderstorms to be fairly sparse in areal coverage, mainly focusing on and inland of lake breeze, boundaries from adjacent or previous convection, or across higher terrain. Model precipitation amounts may be misleading due to smoothing of lower resolution guidance, when in reality there will be locally heavy but widely dispersed downpours. As a result will carry mid- range chance to lower end likely POPS during the afternoon and evening hours Saturday and Sunday. Even without any large scale lift at night, weak impulses may cross the top of the ridge. Therefore it is difficult to completely rule any showers during the nighttime and morning hours, but the chances are very small with very limited areal coverage. A shortwave will approach the region from the Upper Lakes as the ridge starts to break down Sunday night. This will result in an increasing chance for showers late Sunday night. && .LONG TERM /MONDAY THROUGH THURSDAY/... Summers warmth and humidity will have one last day of gripping the Eastern Great Lakes region before a weak cool front crosses the region. Expect showers and thunderstorms throughout the day Monday...with activity ending late morning across WNY and then the afternoon hours over the Finger Lakes and Eastern Lake Ontario region as this weak cool front crosses. Highs Monday will reach into the lower 80s for many areas. Air temperatures will be a few degrees cooler Tues-Wednesday and more noticeable will be the drop in humidity as dewpoints will fall from the mid 60s Monday down to the mid 50s for Tues-Wednesday. High pressure extending southward from Canada will provide for sunny skies both days. Thursday a storm will advance across the western Great Lakes region...and towards James Bay...while pushing a cold front and associated showers and thunderstorms eastward across the Great Lakes. This activity may reach the eastern Great Lakes area before the end of the day Thursday. Ahead of this cold front southerly winds will bring a return to warm and more humid air for Thursday. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... Persistent ridging off the Southeast Coast will provide Western and North Central New York with mainly VFR conditions through the TAF period. An area of MVFR cigs that were over KJHW earlier this morning have drifted north to KBUF where an hour or so of MVFR will occur until the low clouds mix out. While VFR conditions will be in place across the region...there will be the risk for convection across the Srn Tier and Finger Lakes Region after 16z. This is not expected to impact commercial TAF sites though for Western and North Central New York. For tonight...any early evening convection will quickly dissipate. This will leave VFR conditions across all of the region. Outlook... Saturday through Monday...Mainly VFR with a chance of showers and thunderstorms. Tuesday...VFR. && .MARINE... A burgeoning ridge centered off the Southeast Coast...but extending to the northwest across the Lower Great Lakes...will keep fair weather in place through at least the first half of the Memorial Day weekend. This will be accompanied by light winds and negligible waves. While fine conditions for recreational boating will likely persist through Sunday...there will be an increasing chance for showers and thunderstorms Sunday night and Monday as a frontal system will move across the region. && .CLIMATE... The first extended period of summer's warmth will be upon us this weekend. Temperatures will climb well into the 80s, of which some of these daily readings may near record levels. Listed below are the records for our three climate stations. BUFFALO... Today......May 27th...Record High Maximum...89F...1978 ......................Record High Minimum...69F...1991 Saturday...May 28th...Record High Maximum...86F...2012 ......................Record High Minimum...69F...1911 Sunday.....May 29th...Record High Maximum...87F...1987 ......................Record High Minimum...68F...1987 ROCHESTER... Today......May 27th...Record High Maximum...92F...1978 ......................Record High Minimum...70F...1918 Saturday...May 28th...Record High Maximum...93F...1911 ......................Record High Minimum...68F...1939 Sunday.....May 29th...Record High Maximum...92F...2006 ......................Record High Minimum...69F...1908 WATERTOWN... Today......May 27th...Record High Maximum...87F...1960 ......................Record High Minimum...67F...1991 Saturday...May 28th...Record High Maximum...85F...2012 ......................Record High Minimum...64F...1987 Sunday.....May 29th...Record High Maximum...87F...2012 ......................Record High Minimum...63F...2006 A climatic day is between 1 AM EDT to 1 AM EDT. Temperature records for Buffalo and Rochester date back to 1871, while records for Watertown start in 1949. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...RSH NEAR TERM...RSH/SMITH SHORT TERM...APFFEL/WCH LONG TERM...THOMAS AVIATION...RSH/SMITH MARINE...RSH/SMITH CLIMATE...THOMAS
Hazardous weather outlook, May 27, 4:59 AM EDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 459 AM EDT FRI MAY 27 2016 NYZ001>008-010>014-019>021-085-280900- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 459 AM EDT FRI MAY 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-280900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 459 AM EDT FRI MAY 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, May 27, 12:41 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1241 PM EDT FRI MAY 27 2016
NYZ003-004-271715-
WAYNE-MONROE-
1241 PM EDT FRI MAY 27 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE AND EAST CENTRAL
MONROE COUNTIES...
AT 1238 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WEBSTER...
MOVING NORTHEAST AT 15 MPH.
HALF INCH HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
IRONDEQUOIT...EAST ROCHESTER...WEBSTER...FAIRPORT...ONTARIO...PENFIELD...
WILLIAMSON...MARION AND SODUS.
OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4304 7745 4323 7755 4332 7733 4333 7714
4331 7697 4334 7691 4335 7683 4325 7680
TIME...MOT...LOC 1638Z 244DEG 13KT 4319 7735
WELCHThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 1:30 PM EDT | Special Weather Statement | BUF | Wayne | 30 min |
| May 27, 1:57 PM EDT | Special Weather Statement | BUF | Cayuga | 48 min |
| May 27, 2:04 PM EDT | Special Weather Statement | BUF | Cayuga | 41 min |
| May 27, 2:55 PM EDT | Special Weather Statement | BUF | Oswego | 65 min |
Nearby
Special Weather Statements in New York, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.